Kansas, 2006

Flash Flooding and Damaging Wind in Kansas, May 31, 2006

May 31, 2006 · NWS TOP · 3 events in 2 counties and zones

2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 31, 2:22 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, May 31, 2:22 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT WED MAY 31 2006

.DISCUSSION...

SCATTERED THUNDERSTORMS WERE DEVELOPING AS OF 18Z ACROSS THE
NORTHEASTERN QUARTER OF THE CWA.  STORMS WERE PUTTING DOWN SEVERAL
OUTFLOW BOUNDARIES THAT MAY SERVE AS NEW INITIATION POINTS DURING
THE AFTERNOON DUE TO THE MOISTURE/INSTABILITY IN PLACE...AND ARE
FORMING ON THE WESTERN CIRCULATION OF A REMNANT MCV OVER WEST
CENTRAL MISSOURI.

CONVECTION SHOULD CONTINUE A SLOW BUT STEADY SOUTHWARD PUSH THIS
EVENING AIDED BY ANY OUTFLOWS/ORGANIZED COLD POOLS THAT CAN BECOME
ESTABLISHED.  COVERAGE SHOULD GRADUALLY DIE DOWN AFTER SUNSET AS
DAYTIME HEATING AND INSTABILITY DROP OFF.  WITH THE RAINFALL TODAY
AND LIGHT SURFACE WINDS TONIGHT...COULD SEE A REPEAT OF THE PATCHY
FOG THAT WAS AROUND NORTHEAST KANSAS LAST NIGHT...BUT NOT EXPECTING
ANYTHING TOO SERIOUS AS BOUNDARY LAYER FLOW IS A LITTLE STRONGER
TONIGHT.  THE BIG PICTURE FOR THURSDAY SHOWS THE MAIN TROUGH AXIS
PASSING JUST NORTHEAST OF THE CWA AS UPPER RIDGE BUILDS OVER THE
ROCKIES AND CREATES NW FLOW ALOFT OVER THE PLAINS.  AT THE
SURFACE...THE DEWPOINT GRADIENT FINALLY TRIES TO LIMP THROUGH DURING
THE AFTERNOON...AND COULD SEE A FEW THUNDERSTORMS POP ALONG IT
ACROSS THE SE QUARTER OF THE CWA DURING THE AFTERNOON AS THERE WILL
BE SOME INSTABILITY AHEAD OF IT. STRASSBERG

THURSDAY NIGHT...THE 5H TROUGH AXIS WILL MOVE SOUTHEAST INTO THE MID
MS RIVER VALLEY. ANY THUNDERSTORMS THAT DEVELOP EARLIER IN THE
AFTERNOON SHOULD MOVE SOUTHEAST INTO SOUTHEAST KS...SOUTHWEST MO
THROUGH THE EVENING HOURS. I KEPT 15 POPS ACROSS THE SOUTHEAST
COUNTIES IN CASE THE AFTERNOON THUNDERSTORMS ARE SLOW TO MOVE
SOUTHEAST. SKIES SHOULD CLEAR AFTER SUNSET ACROSS THE CWA. A SURFACE
RIDGE OF HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE CWA...BRINING
IN A SLIGHTLY COOLER AND DRIER AIRMASS. LOW TEMPERATURES WILL DROP
INTO THE MID TO UPPER 50S.

FRIDAY THROUGH MONDAY...A BROAD 5H RIDGE AXIS ALONG THE CONTINENTAL
DIVIDE WILL SLOWLY MOVE EAST INTO THE WESTERN HIGH PLAINS. THE
SURFACE RIDGE WILL MOVE EAST INTO MO AND WINDS WILL BECOME SOUTHERLY
ACROSS THE CWA FRIDAY AFTERNOON INTO EARLY NEXT WEEK. DEEPER
MOISTURE WILL BE ADVECTED NORTH ACROSS THE CWA...HOWEVER A STRONG
CAP AND SYNOPTIC SCALE SUBSIDENCE UNDER THE 5H RIDGE SHOULD PREVENT
STORMS FROM DEVELOPING...BUT ISOLATED THUNDERSTORMS MAY BE POSSIBLE
ACROSS THE WESTERN COUNTIES DURING MAX AFTERNOON HEATING. I PLACED
10-14 POPS IN THE WESTERN COUNTIES SATURDAY...SUNDAY AND MONDAY
AFTERNOONS. HIGH TEMPERATURES WILL WARM INTO THE UPPER 80S TO LOWER
90S. OVERNIGHT LOWS WILL BE IN THE 60S.

MONDAY NIGHT THROUGH WEDNESDAY...THE EXTENDED RANGE MODELS ARE
SHOWING A LONGER WAVE-LENGTH UPPER TROUGH DEVELOPING ACROSS THE
GREAT LAKES STATES. THE UPPER 5H RIDGE WILL RETROGRADE WESTWARD
ALLOWING FOR NORTHWEST FLOW ALOFT TO DEVELOP ACROSS EASTERN KS. THE
GFS SHOWS A 5H TROUGH DIGGING SOUTHEAST ACROSS EASTERN KS AND
WESTERN MO LATE MONDAY NIGHT AND TUESDAY. THERE MAY BE ENOUGH
MOISTURE AND LIFT FOR THUNDERSTORMS...ESPECIALLY ALONG A COLD FRONT
THAT MAY MOVE SOUTH ACROSS THE CWA ON TUESDAY. I PLACED SLIGHT POPS
IN THE EXTENDED FORECAST FOR LATE MONDAY NIGHT AND TUESDAY. HIGH
TEMPERATURES MAY COOL DOWN INTO THE LOWER TO MID 80S NEXT WEDNESDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 31, 2:48 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT WED MAY 31 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-012100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. THE STRONGER STORMS MAY CONTAIN LOCALLY
HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS. MOTORIST SHOULD WATCH
FOR PONDING OF WATER ON AREA ROADWAYS.

HEAVY RAINFALL TUESDAY AFTERNOON AND EVENING OVER PARTS OF EAST
CENTRAL KANSAS HAS RESULTED IN SATURATED GROUNDS...ESPECIALLY
ACROSS PARTS OF SOUTHERN OSAGE COUNTY AND FRANKLIN COUNTIES...INTO
LYON... COFFEY AND ANDERSON COUNTIES. A FEW STREAMS AND CREEKS IN
THIS AREA ARE RUNNING NEAR BANK-FULL. ADDITIONAL LOCALLY HEAVY
RAINFALL IN THIS AREA COULD LEAD TO SOME OF THESE STREAMS AND
CREEKS LEAVING THEIR BANKS. MOTORISTS SHOULD BE ALERT FOR WATER
OVER ROADWAYS AND BE PREPARED TO TAKE AN ALTERNATE ROUTE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY FOR
AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 70.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA
MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED LATE THIS AFTERNOON OR EVENING. ALTHOUGH SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH.

In the hours before

Special weather statement, May 31, 2:15 PM CST, 3 hours 45 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT WED MAY 31 2006

KSZ010>012-023-024-026-038>040-055-312100-
BROWN-DOUGLAS-JACKSON-JEFFERSON-MARSHALL-NEMAHA-OSAGE-POTTAWATOMIE-
SHAWNEE-WABAUNSEE-
315 PM CDT WED MAY 31 2006

THROUGH THE REST OF THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL
CONTINUE OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. THESE
STORMS ARE MOVING SLOWLY SOUTHEAST AT 5 TO 10 MPH AND WILL CONTAIN
VERY HEAVY RAIN THAT MAY CAUSE PONDING OF WATER IN DITCHES AND OTHER
LOW LYING AREAS.  IN ADDITION TO THE HEAVY RAIN...SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH.  SO BE ALERT TO THESE STRONG THUNDERSTORMS AND TAKE SHELTER
INSIDE AS THEY APPROACH.
Local storm report, May 31, 2:38 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     MERIDEN                 39.19N 95.57W
05/31/2006                   JEFFERSON          KS   EMERGENCY MNGR

            TREES DOWN...PONTOON BOAT OVERTURNED. TIME ESTIMATED.

&&

SMITH
Local storm report, May 31, 3:34 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     MERIDEN                 39.19N 95.57W
05/31/2006                   JEFFERSON          KS   EMERGENCY MNGR

            TREES DOWN...PONTOON BOAT OVERTURNED. TIME ESTIMATED.

&&
Special weather statement, May 31, 4:34 PM CST, 1 hour 26 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT WED MAY 31 2006

KSZ009-010-312315-
MARSHALL-WASHINGTON-
534 PM CDT WED MAY 31 2006

THROUGH 615 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 5 MPH ACROSS
PORTIONS OF WASHINGTON AND MARSHALL COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE WATERVILLE AND BLUE
RAPIDS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 31, 5:20 PM CST, 40 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT WED MAY 31 2006

KSZ010-010000-
MARSHALL-
620 PM CDT WED MAY 31 2006

THROUGH 700 PM CDT...A THUNDERSTORM WILL REMAIN NEARLY STATIONARY
ACROSS NORTHWESTERN MARSHALL COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE MARYSVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 31, 5:29 PM CST, 31 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT WED MAY 31 2006

KSZ020-010015-
CLOUD-
629 PM CDT WED MAY 31 2006

THROUGH 715 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 5 MPH ACROSS PORTIONS OF CLOUD COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND TORRENTIAL RAINFALL. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE GLASCO.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Grand Island radar (KUEX), 129 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
May 31, 6:00 PM CST
Where
Ottawa County, Delphos
Measured
58 kt (67 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.283, -97.767

Considerable tree limb damage with one large live tree down.

Flash Flood, Ottawa

When
May 31, 7:30 PM CST to 9:30 PM CST
Where
Ottawa County, 3 mi NNE of Minneapolis
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Measured up to 3.5 inches of rain in the area in 1 hour. Six inches of fast flowing water over rural roads.

Flash Flood, Republic

When
May 31, 9:10 PM CST to 11:30 PM CST
Where
Republic County, Republic
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Up to 4.5 inches of rain produced fast flowing water over a road on the west side of town, and the highway department was barricading the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508969, 5508970, 5508971.